Background and purpose: Urinary incontinence following radiotherapy (RT) for prostate cancer (PCa) has a relevant impact on patient's quality of life. The aim of the study was to assess the unknown dose-effect relationship for late patient-reported urinary incontinence (LPRUI). Methods and materials: Patients were enrolled within the multi-centric study DUE01. Clinical and dosimetry data including the prescribed 2. Gy equivalent dose (EQD2) were prospectively collected. LPRUI was evaluated through the ICIQ-SF questionnaire filled in by the patients at RT start/end and therefore every 6. months. Patients were treated with conventional (74-80. Gy, 1.8-2. Gy/fr) or moderately hypo-fractionated RT (65-75.2. Gy, 2.2-2.7. Gy/fr) in 5 fractions/week with intensity-modulated radiotherapy. Six different end-points of 3-year LPRUI, including or not patient's perception (respectively, subjective and objective end-points), were considered. Multivariable logistic models were developed for each end-point. Results: Data of 298 patients were analyzed. The incidence of the most severe end-point (ICIQ-SF. > . 12) was 5.1%. EQD2 calculated with alpha-beta = 0.8. Gy showed the best performance in fitting data: the risk of LPRUI markedly increased for EQD2. > . 80. Gy. Previous abdominal/pelvic surgery and previous TURP were the clinical factors more significantly predictive of LPRUI. Models showed excellent performances in terms of goodness-of-fit and calibration, confirmed by bootstrap-based internal validation. When included in the analyses, baseline symptoms were a major predictor for 5 out of six end-points. Conclusions: LPRUI after RT for PCa dramatically depends on EQD2 and few clinical factors. Results are consistent with a larger than expected impact of moderate hypo-fractionation on the risk of LPRUI. As expected, baseline symptoms, as captured by ICIQ-SF, are associated to an increased risk of LPRUI. © 2017 Elsevier B.V.
Cozzarini, C., Rancati, T., Palorini, F., Avuzzi, B., Garibaldi, E., Balestrini, D., Cante, D., Munoz, F., Franco, P., Girelli, G., Sini, C., Vavassori, V., Valdagni, R., & Fiorino, C. (2017). Patient-reported urinary incontinence after radiotherapy for prostate cancer: Quantifying the dose-effect. Radiotherapy and Oncology, 125(1), 101-106. https://doi.org/10.1016/j.radonc.2017.07.029